Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 231, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 4, 1998, 11:55 AM CDT for Henry County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 4, 1998, 11:55 AM CDT (16:55 UTC)
- Expired
- Oct 4, 1998, 12:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
405
WUUS1 KMCI 041657 RRA
SVRMCI
MOC083-041745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1155 AM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HENRY COUNTY IN MISSOURI
* UNTIL 1245 PM CDT
* AT 1155 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
SEVERE THUNDERSTORM 5 MILES SOUTH OF MONTROSE...OR ABOUT 18 MILES
SOUTHWEST OF CLINTON...MOVING NORTHEAST AT 35 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE...
OVER MONTROSE AT NOON CDT
3 MILES NORTHWEST OF LA DUE AT 1210 PM CDT
7 MILES EAST OF URICH AT 1220 PM CDT
12 MILES NORTHEAST OF URICH AT 1235 PM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT GOLFBALL SIZE
HAIL...AND WIND GUSTS UP TO 70 MPH. FOR YOUR SAFETY...MOVE
INDOORS...AND STAY AWAY FROM WINDOWS.
LAT...LON 3853 9404 3823 9407 3823 9378 3854 9378What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:58 AM CDT, 8 hours 57 minutes earlier.
Area forecast discussion, Oct 4, 2:58 AM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 258 AM CDT SUN OCT 4 1998 MAIN FORECAST CONCERNS THIS PACKAGE ARE WITH RISK OF SEVERE TODAY AND CHANCES OF PRECIPITATION ON MONDAY. REGARDING TODAY...PREFER ETA WHEN COMPARING SATELLITE TO 06Z DEPICTION OF UPPER JET AND TROUGH. THE ETA IS ODD MODEL OUT WITH THE FASTEST MOVEMENT OF SHORTWAVE...BUT SEEMS REASONABLE GIVEN STRENGTH OF JET CURRENTLY ROUNDING BOTTOM OF UPPER TROUGH. EXIT REGION OF JET POINTED AT WESTERN MISSOURI BY 00Z WITH GOOD DIFLUENCE ALOFT SETTING UP ACROSS FORECAST AREA. SURFACE LOW IN SOUTHEAST COLORADO SHOULD QUICKLY EJECT NORTHEAST TODAY INTO NEBRASKA BY 00Z WITH 50 KT LOW LEVEL JET ACROSS EASTERN KANSAS AND WEST MISSOURI. SURFACE WARM FRONT LIFTING NORTH WILL BE PULLED UP INTO FORECAST AREA WITH PRECIPITATION EXPECTED ALONG AND TO ITS NORTH. THEN DRY LINE RAPIDLY PUSHING THROUGH CENTRAL KANSAS SHOULD HAVE THUNDERSTORM DEVELOPING ALONG IT THIS AFTERNOON WHICH WOULD ARRIVE INTO WESTERN PORTIONS OF FORECAST AREA BY EARLY THIS EVENING. BETTER RISK OF SEVERE WILL BE WITH THESE STORMS AS WIND PROFILE BECOMES MORE FAVORABLE. BIG QUESTION OF HOW FAR NORTH THE WARM FRONT TRAVELS TODAY...HOW MUCH CLEARING AND HEATING CAN TAKE PLACE THIS AFTERNOON...AND HOW UNSTABLE WE WILL BE BY EARLY EVENING AS COOLING ALOFT IS LAGGING. WILL MENTION THE POSSIBILITY OF SEVERE IN AREA SPC OUTLINES A MODERATE RISK. ONE THING FOR SURE...ANY STORMS THIS AFTERNOON AND EVENING WILL BE MOVING PRETTY FAST. PRECIPITATION RAPIDLY PUSHED EAST TONIGHT...WITH DRIER AIR PUNCHING IN TO NORTHWEST MISSOURI. FOR DAY ON MONDAY...ALL BUT SOUTHERN AND EASTERN FRINGES ON FORECAST AREA SHOWING A PRETTY STRONG CAP WITH DRYING BELOW 700 MB. THUS WILL PULL POPS FROM MOST AREAS. FWC APPEARS TO HAVE BETTER HANDLE ON TEMPS TODAY THAN THE FAN. .EAX... KS...NONE. MO...NONE. PC
In the hours before
Special weather statement, Oct 4, 6:00 AM CDT, 5 hours 55 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT SUN OCT 4 1998 ...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT... FORECAST: AS A WARM FRONT MOVES NORTHWARD INTO SOUTHERN KANSAS AND SOUTHWEST MISSOURI THIS MORNING...MOISTURE OVERRUNNING THIS FRONT WILL PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY SOUTH OF A LINE FROM MARYVILLE TO SEDALIA. THESE MAY PRODUCE SMALL HAIL AND GUSTY WINDS BUT ARE NOT EXPECTED TO BE SEVERE IN NATURE. HOWEVER...THIS AFTERNOON AS THIS WARM FRONT CONTINUES TO LIFT NORTH...STRONGER THUNDERSTORM MAY DEVELOP IN NORTHERN MISSOURI AND NORTHEAST KANSAS...AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THEN BY LATE AFTERNOON...AS DRIER AIR MOVES IN FROM WESTERN KANSAS... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL KANSAS...WHICH WOULD MOVE RAPIDLY TOWARD EASTERN KANSAS AND INTO WESTERN MISSOURI BY EARLY THIS EVENING. THESE STORMS WILL HAVE THE GREATEST POTENTIAL TO PRODUCE SEVERE WEATHER...WITH TORNADIC THUNDERSTORMS POSSIBLE. AS THESE STORMS MOVE EAST TONIGHT...THEY WOULD STILL HAVE THE POTENTIAL OF SEVERE WEATHER IN CENTRAL MISSOURI...THOUGH THE THREAT WOULD LIKELY TRANSITION TO DAMAGING WINDS WITH A RAPIDLY MOVING SQUALL LINE. WITH THE GOOD POTENTIAL OF SEVERE WEATHER TODAY...MONITORING FOR LATER STATEMENTS AND POSSIBLE WATCHES WILL BE NEEDED. SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY STARTING LATE THIS AFTERNOON AND INTO TONIGHT. DISCUSSION: A STRONG JET STREAM MOVING IN FROM THE WEST...COMBINED WITH STRONG SOUTHERLY WINDS AT LOWER LEVELS TODAY WILL HELP SET THE STAGE FOR A SEVERE WEATHER EVENT IN EASTERN KANSAS AND INTO MISSOURI. WARMER AIR AND MOISTURE BEING RAPIDLY PULLED UP FROM THE SOUTH THIS MORNING WILL HELP TO PRODUCE THUNDERSTORMS TODAY. WHEN DRIER AIR PUNCHING IN FROM THE WEST STARTS TO CLASH WITH THE MOIST AIR...IT SHOULD AID IN FOCUSING RAPID THUNDERSTORM DEVELOPMENT IN CENTRAL KANSAS THIS AFTERNOON. THE WIND PROFILES WITH THESE STORMS WILL BE FAVORABLE FOR TORNADIC DEVELOPMENT...AN4D WITH THE STRONG WINDS ALOFT...THESE STORMS SHOULD MOVE QUITE RAPIDLY...WITH SPEEDS IN EXCESS OF 40 MPH POSSIBLE. PC
Special weather statement, Oct 4, 6:00 AM CDT, 5 hours 55 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT SUN OCT 4 1998 ...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT... FORECAST: AS A WARM FRONT MOVES NORTHWARD INTO SOUTHERN KANSAS AND SOUTHWEST MISSOURI THIS MORNING...MOISTURE OVERRUNNING THIS FRONT WILL PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY SOUTH OF A LINE FROM MARYVILLE TO SEDALIA. THESE MAY PRODUCE SMALL HAIL AND GUSTY WINDS BUT ARE NOT EXPECTED TO BE SEVERE IN NATURE. HOWEVER...THIS AFTERNOON AS THIS WARM FRONT CONTINUES TO LIFT NORTH...STRONGER THUNDERSTORM MAY DEVELOP IN NORTHERN MISSOURI AND NORTHEAST KANSAS...AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THEN BY LATE AFTERNOON...AS DRIER AIR MOVES IN FROM WESTERN KANSAS... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL KANSAS...WHICH WOULD MOVE RAPIDLY TOWARD EASTERN KANSAS AND INTO WESTERN MISSOURI BY EARLY THIS EVENING. THESE STORMS WILL HAVE THE GREATEST POTENTIAL TO PRODUCE SEVERE WEATHER...WITH TORNADIC THUNDERSTORMS POSSIBLE. AS THESE STORMS MOVE EAST TONIGHT...THEY WOULD STILL HAVE THE POTENTIAL OF SEVERE WEATHER IN CENTRAL MISSOURI...THOUGH THE THREAT WOULD LIKELY TRANSITION TO DAMAGING WINDS WITH A RAPIDLY MOVING SQUALL LINE. WITH THE GOOD POTENTIAL OF SEVERE WEATHER TODAY...MONITORING FOR LATER STATEMENTS AND POSSIBLE WATCHES WILL BE NEEDED. SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY STARTING LATE THIS AFTERNOON AND INTO TONIGHT. DISCUSSION: A STRONG JET STREAM MOVING IN FROM THE WEST...COMBINED WITH STRONG SOUTHERLY WINDS AT LOWER LEVELS TODAY WILL HELP SET THE STAGE FOR A SEVERE WEATHER EVENT IN EASTERN KANSAS AND INTO MISSOURI. WARMER AIR AND MOISTURE BEING RAPIDLY PULLED UP FROM THE SOUTH THIS MORNING WILL HELP TO PRODUCE THUNDERSTORMS TODAY. WHEN DRIER AIR PUNCHING IN FROM THE WEST STARTS TO CLASH WITH THE MOIST AIR...IT SHOULD AID IN FOCUSING RAPID THUNDERSTORM DEVELOPMENT IN CENTRAL KANSAS THIS AFTERNOON. THE WIND PROFILES WITH THESE STORMS WILL BE FAVORABLE FOR TORNADIC DEVELOPMENT...AN4D WITH THE STRONG WINDS ALOFT...THESE STORMS SHOULD MOVE QUITE RAPIDLY...WITH SPEEDS IN EXCESS OF 40 MPH POSSIBLE. PC
Special weather statement, Oct 4, 6:00 AM CDT, 5 hours 55 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK...CORRECTION TO WORDING IN THIRD PARAGRAPH NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT SUN OCT 4 1998 ...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT... FORECAST: AS A WARM FRONT MOVES NORTHWARD INTO SOUTHERN KANSAS AND SOUTHWEST MISSOURI THIS MORNING...MOISTURE OVERRUNNING THIS FRONT WILL PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY SOUTH OF A LINE FROM MARYVILLE TO SEDALIA. THESE MAY PRODUCE SMALL HAIL AND GUSTY WINDS BUT ARE NOT EXPECTED TO BE SEVERE IN NATURE. HOWEVER...THIS AFTERNOON AS THIS WARM FRONT CONTINUES TO LIFT NORTH...STRONGER THUNDERSTORM MAY DEVELOP IN NORTHERN MISSOURI AND NORTHEAST KANSAS...AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THEN BY LATE AFTERNOON...AS DRIER AIR MOVES IN FROM WESTERN KANSAS... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL KANSAS...WHICH WOULD MOVE RAPIDLY TOWARD EASTERN KANSAS AND INTO WESTERN MISSOURI BY EARLY THIS EVENING. THESE STORMS WILL HAVE THE GREATEST POTENTIAL TO PRODUCE SEVERE WEATHER. THESE STORMS MAY START OUT BEING TORNADIC...BUT AS THEY MOVE TOWARD WESTERN MISSOURI...THEY WILL LIKELY BE TRANSITIONING TO A SQUALL LINE WITH DAMAGING STRAIGHT LINE WINDS. LARGE HAIL WILL ALSO BE POSSIBLE. WITH THE GOOD POTENTIAL OF SEVERE WEATHER TODAY...MONITORING FOR LATER STATEMENTS AND POSSIBLE WATCHES WILL BE NEEDED. SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY STARTING LATE THIS AFTERNOON AND INTO TONIGHT. DISCUSSION: A STRONG JET STREAM MOVING IN FROM THE WEST...COMBINED WITH STRONG SOUTHERLY WINDS AT LOWER LEVELS TODAY WILL HELP SET THE STAGE FOR A SEVERE WEATHER EVENT IN EASTERN KANSAS AND INTO MISSOURI. WARMER AIR AND MOISTURE BEING RAPIDLY PULLED UP FROM THE SOUTH THIS MORNING WILL HELP TO PRODUCE THUNDERSTORMS TODAY. WHEN DRIER AIR PUNCHING IN FROM THE WEST STARTS TO CLASH WITH THE MOIST AIR...IT SHOULD AID IN FOCUSING RAPID THUNDERSTORM DEVELOPMENT IN CENTRAL KANSAS THIS AFTERNOON. THE WIND PROFILES WITH THESE STORMS WILL INITIALLY BE FAVORABLE FOR TORNADIC DEVELOPMENT...AND WITH THE STRONG WINDS ALOFT...THESE STORMS SHOULD MOVE QUITE RAPIDLY...WITH SPEEDS IN EXCESS OF 40 MPH POSSIBLE. PC
Special weather statement, Oct 4, 6:32 AM CDT, 5 hours 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK...CORRECTION TO WORDING IN THIRD PARAGRAPH NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT SUN OCT 4 1998 ...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT... FORECAST: AS A WARM FRONT MOVES NORTHWARD INTO SOUTHERN KANSAS AND SOUTHWEST MISSOURI THIS MORNING...MOISTURE OVERRUNNING THIS FRONT WILL PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY SOUTH OF A LINE FROM MARYVILLE TO SEDALIA. THESE MAY PRODUCE SMALL HAIL AND GUSTY WINDS BUT ARE NOT EXPECTED TO BE SEVERE IN NATURE. HOWEVER...THIS AFTERNOON AS THIS WARM FRONT CONTINUES TO LIFT NORTH...STRONGER THUNDERSTORM MAY DEVELOP IN NORTHERN MISSOURI AND NORTHEAST KANSAS...AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THEN BY LATE AFTERNOON...AS DRIER AIR MOVES IN FROM WESTERN KANSAS... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL KANSAS...WHICH WOULD MOVE RAPIDLY TOWARD EASTERN KANSAS AND INTO WESTERN MISSOURI BY EARLY THIS EVENING. THESE STORMS WILL HAVE THE GREATEST POTENTIAL TO PRODUCE SEVERE WEATHER. THESE STORMS MAY START OUT BEING TORNADIC...BUT AS THEY MOVE TOWARD WESTERN MISSOURI...THEY WILL LIKELY BE TRANSITIONING TO A SQUALL LINE WITH DAMAGING STRAIGHT LINE WINDS. LARGE HAIL WILL ALSO BE POSSIBLE. WITH THE GOOD POTENTIAL OF SEVERE WEATHER TODAY...MONITORING FOR LATER STATEMENTS AND POSSIBLE WATCHES WILL BE NEEDED. SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY STARTING LATE THIS AFTERNOON AND INTO TONIGHT. DISCUSSION: A STRONG JET STREAM MOVING IN FROM THE WEST...COMBINED WITH STRONG SOUTHERLY WINDS AT LOWER LEVELS TODAY WILL HELP SET THE STAGE FOR A SEVERE WEATHER EVENT IN EASTERN KANSAS AND INTO MISSOURI. WARMER AIR AND MOISTURE BEING RAPIDLY PULLED UP FROM THE SOUTH THIS MORNING WILL HELP TO PRODUCE THUNDERSTORMS TODAY. WHEN DRIER AIR PUNCHING IN FROM THE WEST STARTS TO CLASH WITH THE MOIST AIR...IT SHOULD AID IN FOCUSING RAPID THUNDERSTORM DEVELOPMENT IN CENTRAL KANSAS THIS AFTERNOON. THE WIND PROFILES WITH THESE STORMS WILL INITIALLY BE FAVORABLE FOR TORNADIC DEVELOPMENT...AND WITH THE STRONG WINDS ALOFT...THESE STORMS SHOULD MOVE QUITE RAPIDLY...WITH SPEEDS IN EXCESS OF 40 MPH POSSIBLE. PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:31 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 44 min |
| Oct 4, 1:54 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 36 min |
| Oct 4, 2:58 PM CDT | Flash Flood Warning | EAX | Jackson | 4 hr |
| Oct 4, 3:05 PM CDT | Flash Flood Warning | EAX | Cass | 4 hr |
| Oct 4, 3:05 PM CDT | Flash Flood Warning | EAX | Lafayette | 4 hr |
| Oct 4, 3:47 PM CDT | Flash Flood Warning | EAX | Carroll, Ray | 4 hr |
| Oct 4, 4:48 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 27 min |
| Oct 4, 5:22 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 23 min |
| Oct 4, 5:46 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton | 44 min |
| Oct 4, 6:02 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.